Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 253, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2007, 6:08 AM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2007, 6:08 AM CDT (11:08 UTC)
- Expired
- Sep 20, 2007, 6:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:14 AM CDT | HAIL 0.88 | 2 Sw Hetland, SD | |
| Sep 20, 6:30 AM CDT | HAIL 1 | 6 Ene Badger, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 201108
SVRFSD
SDC011-077-201145-
/O.NEW.KFSD.SV.W.0253.070920T1108Z-070920T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 AM CDT THU SEP 20 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 645 AM CDT
* AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES SOUTHWEST OF HETLAND...OR ABOUT 24 MILES
NORTHWEST OF MADISON...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARLINGTON...BADGER AROUND 615 AM CDT...
BADGER AROUND 620 AM CDT...
BRUCE AROUND 630 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4421 9718 4420 9741 4420 9754 4446 9768
4456 9733 4455 9674 4450 9669
TIME...MOT...LOC 1108Z 236DEG 43KT 4435 9727
$$
MJF2 follow-up statements
000
WWUS53 KFSD 201130
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 AM CDT THU SEP 20 2007
SDC011-077-201145-
/O.CON.KFSD.SV.W.0253.000000T0000Z-070920T1145Z/
KINGSBURY SD-BROOKINGS SD-
629 AM CDT THU SEP 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHWESTERN BROOKINGS AND NORTHEASTERN KINGSBURY COUNTIES...
AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO
QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF
ARLINGTON...OR ABOUT 14 MILES SOUTHWEST OF ESTELLINE...MOVING
NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BRUCE AROUND 640 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
AT 614 AM...NICKEL SIZED HAIL WAS REPORTED BY A TRAINED SPOTTER TWO
MILES SOUTHWEST OF HETLAND.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4431 9710 4444 9721 4448 9724 4454 9708
4454 9674 4450 9670
TIME...MOT...LOC 1129Z 235DEG 38KT 4444 9708
$$
MJF000
WWUS53 KFSD 201145
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 AM CDT THU SEP 20 2007
SDC011-077-201155-
/O.EXP.KFSD.SV.W.0253.000000T0000Z-070920T1145Z/
KINGSBURY SD-BROOKINGS SD-
645 AM CDT THU SEP 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROOKINGS AND
NORTHEASTERN KINGSBURY COUNTIES EXPIRES AT 645 AM CDT...
THE STORM HAS EXITED THE COUNTY.
LAT...LON 4431 9710 4444 9721 4448 9724 4454 9708
4454 9674 4450 9670
TIME...MOT...LOC 1130Z 235DEG 38KT 4444 9706
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:30 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 20, 3:30 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT THU SEP 20 2007 .DISCUSSION... CURRENTLY...PLENTY OF TS HAS FIRED JUST NW OF THE FSD FA WITH MORE SCT TO ISOLD ACTIVITY IN THE WRN PTNS OF THE FSD FA. ATTM...MUCH GREATER MID LVL LAPSE RATES EXIST ON THE VERY WRN EDGE OF THE FA WITH STRONG WAA AND ISENTROPIC ASCENT. PRETTY STRONG MID LVL S/W IS ASSOCIATED WITH ALL OF THIS ACTION...AND IT WL HEAD OFF IN A NE DIRECTION TODAY TAKING THE STRONGEST MID LVL -DIV Q WITH IT. DID NOT ALTER GOING WX/POPS A LOT AS MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS FEATURE THE PAST FEW RUNS. KEPT THE HIGHEST CHCS OF RAINFALL THRU THE NRN FA TODAY WHERE EXTREMELY STRONG WAA LINGERS WITH THE H7-H5 -DIV Q. THIS SYSTEM THEN BEGINS TO EXIT SW MN VERY LATE TODAY AND THIS EVENING. IT WL BE WINDY TODAY AS ADVERTISED...BUT MAX TEMPS ARE A CHALLENGE. BOTH NAM AND GFS RH TIME SECTIONS SHOW A HIGH DEGREE OF SATURATION IN THE LOWEST LYRS UP TO ABOUT H85 WITH THE MID LVL WAVE...MAINLY ACROSS THE NW HALF OF THE FSD FA. THIS FEATURE... COUPLED WITH MID LVL CLOUDS...COULD INHIBIT HEATING OVER A LOT OF THIS AREA. H85 TEMPS ARE VERY WARM...AND IF FULLY MIXED...MANY LOCATIONS WOULD BE IN THE MID 80S TO MID 90S TODAY. THAT BEING SAID...SAVED THE ONLY 90 DEG READINGS FOR OUR SW FA TODAY WHERE SOME CLEARING SHOULD TAKE PLACE BEHIND THE WAVE THIS AFTN. OTHERWISE... TEMPERED HIGHS DUE TO CLOUD COVER. LATER TONIGHT...THE CURRENT S/W WL BE HISTORY FOR THIS AREA... FOLLOWED BY STRONG UPPER TROFFING..MOVG RAPIDLY EWD ACROSS THE NRN PLAINS LATE TONIGHT AND FRIDAY. THE NAM AND GFS HAVE COME AROUND CLOSER IN AGREEMENT WITH THIS NEXT SYSTEM...WITH THE NAM PLAYING CATCHUP WITH THE GFS IN CONTINUING THE DIG THE WAVE FURTHER SWD. BUT TIMING DIFFERENCES ARE MINIMAL. DECIDED TO INTRODUCE SOME LOW POPS OVR PARTS OF THE NRN HALF OF OUR FA...JUST AHEAD OF THE MID LVL FRONT VERY LATE TONIGHT AND INTO FRI MORNING. THERE IS JUST ENUF MID LVL MOISTURE POOLING ALONG WITH A VERY TIGHT INSTABILITY GRADIENT THAT IS BOTHERSOME. HOWEVER LOWER LVLS ARE VERY DRY. BEHIND THE MID LVL MOISTURE...BOTH THE NAM AND GFS RH TIME SECTIONS ARE BONE DRY...CWA WIDE BY FRI AFTN. AND WITH THE STOUT NW SFC FLOW...MIXING POTENTIAL IS WAY UP THERE...ON AVERAGE AROUND H8. THEREFORE FULLY MIXED THE H85 TEMPS AND THEN SOME MORE. ATTM...WE SHOULD BE CLEAR OF A WIND ADVY FOR FRIDAY AS THE STRONG CAA AND PRS RISES ARE LIMITED TO JUST BEHIND THE SFC FROPA. THEREFORE BY AFTN...OUR TEMP ADVECTION BECOMES RATHER NEUTRAL WITH MINIMAL PRS RISES. FOR A COUPLE OF HRS JUST BEHIND THE FRONT...WOULD NOT BE SURPRISED TO SEE MANY LOCATIONS PUSHING WIND ADVY CRITERIA OF 30 MPH...BUT NOT A LONG ENUF DURATION TO WARRANT AN ADVY ATTM. COOLED OFF LOWS A COUPLE OF DEGS MOST LOCATIONS FRI NIGHT WITH A SFC RIDGE MOVG OVR THIS AREA...ALONG WITH DRY DEWPTS. SATURDAY IS MARKED BY S/W RIDGING OVR THIS AREA WITH A STRONG REBOUND IN SFC TEMPS. THEN A SW SFC FLOW ALOFT BEGINS TO TAKEOVER AGAIN SAT NIGHT THRU EARLY NEXT WEEK AS A BIG UPPER TROF MOVES INTO THE WRN CONUS. BOTH THE 00Z GFS AND ECMWF ARE POINTING AT SOME HIGH QPF VALUES OVR OUR WRN CWA SUNDAY NIGHT WHICH WL NEED LOOKED AT FURTHER. THIS COULD VERY WELL TRANSLATE EWD TO THE ERN HALF OF THE FA ON MONDAY. WE ALREADY HAVE DECENT POPS GOING FOR THOSE TWO PERIODS...SO DID NOT ALTER ATTM. && .AVIATION... MVFR CEILINGS TO DEVELOP AT TAF SITES THIS MORNING...MAINLY AFTER 10Z AS A WARM FRONT PUSHES THROUGH THE AREA. CEILINGS WILL MAINLY BE IN THE 2 TO 4 KFT RANGE UNTIL LATE MORNING INTO THE EARLY AFTERNOON WHEN STRATUS WILL BREAK UP. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT ALL LOCAL TAF SITE TODAY BUT THE BEST CHANCES FOR STORMS WILL BE INTO NE SD. TROUGH OF LOW PRESSURE OVER THE WRN DKTS WILL INDUCE VERY STRONG SOUTHERLY WINDS TODAY. BY THIS AFTERNOON SRLY SFC WINDS OF 20 TO 30 KTS WITH GUSTS TO 40 KTS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/SL
Hazardous weather outlook, Sep 20, 4:56 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 456 AM CDT THU SEP 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 456 AM CDT THU SEP 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG AND NORTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO PIPESTONE MINNESOTA LINE. THE PRIMARY THREATS ARE ISOLATED HAIL TO THE SIZE OF NICKELS TO QUARTERS...AS WELL AS ISOLATED WIND GUSTS TO AROUND 60 MPH. FURTHER SOUTH...SMALL CHANCES FOR THUNDERSTORMS EXISTS. THE AIRMASS ALOFT IS A BIT MORE STABLE FROM ABOUT I 90 AND POINTS SOUTHWARD. ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE TOTALLY RULED OUT IN THESE AREAS...MOST OF THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VIGOROUS UPPER AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS AREA SUNDAY NIGHT AND MONDAY. STRONG TO SEVERE THUNDERSTORMS COULD BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE DAY MAINLY ALONG AND NORTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO PIPESTONE MINNESOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 6:04 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner, Sanborn | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.